One frequently reported side effect of modafinil is appetite suppression or in laymen’s terms, not feeling hungry. So is it possible to lose weight by using modafinil? The answer is a resounding “Yes”, but only if you do it right. There are some obstacles to making this work well.
The first issue is that you still need to eat. It might seem strange to talk about eating when the title is losing weight, but it’s extremely important. If your decreased appetite causes you not to eat at all, your metabolism will decline. In addition, this is incredibly unhealthy because you aren’t giving your body the nutrients it needs to run at top form. Modafinil might make you wakeful and alert, but it is no substitute for natural energy from food. The key to solving this problem is to eat small, light portions several times a day. This is what nutritionists already recommend, but people find it difficult to control their portions. Modafinil will make that easy by curbing your appetite and allowing you to eat less.
In order to properly digest the food you do eat you’re going to have to stay well hydrated. Without water, the gastrointestinal system’s function declines, which can lead to constipation. I mention this because modafinil tends to excrete water from your body much faster than normal. You’ll probably find yourself visiting the restroom more often when you take modafinil. This is perfectly normal, but those fluids need to be replaced. Stay lubed up, keep the water flowing, and you should be able to process everything quite naturally.
So you’ve packed your lunch with small snacks to eat throughout the day, you’ve got a big bottle of water ready to go, you’re taking your pill every day, but you’re not losing weight. How come?
One of two things could be happening here and you need to be sure you’re being brutally honest with yourself. For one, are you eating the right types of foods throughout the day? A donut isn’t the right type of snack, for instance. If you’re packing heaps of calories into your mini-meals then you aren’t going to see any results at all. Modafinil doesn’t burn calories, it just makes you less likely to want to put things in your mouth.
Another potential obstacle is the “rebound effect”. Eventually modafinil wears off, likely after at least 12 hours. This can also inconveniently be right around the time you pull into your driveway and get home. If you haven’t eaten much during the day then when the pill’s effect subsides you might feel famished. That can cause you to “double down” so to speak and eat even more than you intended. So what can you do if this happens to you?
A good idea is to break up your dose into two smaller ones. If 200mg works for you, take 100mg first thing in the morning as you normally would. Then, after a few hours, take the rest. This will extend the duration of the effects later into the evening while keeping them light enough to allow you to fall asleep at a reasonable hour. If you take a large dose too late you’ll lie awake staring at your ceiling, and nobody wants that. But if you took 100mg at 10 AM, most of it will be out of your system by 10 PM, at which point you’d have less than 50mg in your body and would likely be able to rest well.
There truly is no such thing as a magic pill that’ll cause you to shed those extra pounds. Modafinil simply suppresses appetite, which means you still need to exercise some self-control when it comes to what you eat and when. Speaking of exercise, you should absolutely try to incorporate that into your routine. Modafinil will make you able to endure longer and harder activity, just ask the athletes who’ve been banned for taking it to get an advantage. If you put your reduced appetite together with a more active lifestyle, you can guarantee real meaningful weight loss.